Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 40, NWS Wilmington, OH

July 21, 2010Lewis County, Mason County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jul 21, 2010, 1:59 AM EDT for Lewis County, Mason County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2010, 1:59 AM EDT (05:59 UTC)
Expired
Jul 21, 2010, 5:45 AM EDT
In force
4 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Lewis County, KY, Mason County, KY

The radar

The Cincinnati radar (KILN), 97 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:46 AM EDT, 13 minutes earlier.

Area forecast discussion, Jul 21, 1:46 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
146 AM EDT WED JUL 21 2010

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS THE
MID MISSISSIPPI AND OHIO VALLEYS THROUGH THE WEEK. SEVERAL
DISTURBANCES WILL MOVE EASTWARD THROUGH THE REGION...RESULTING IN
CHANCES FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE SOUTHERN THIRD
OF THE FORECAST AREA AT THIS TIME. BUT SCATTERED ACTIVITY MAY
CONTINUE IN THIS SAME AREA THROUGH THE NIGHT AS AN AXIS OF
MOISTURE CONVERGENCE HAS SET UP FROM CENTRAL ILLINOIS INTO WESTERN
WEST VIRGINIA. IF THIS DOES CONTINUE THEN THE FLOOD THREAT WILL
INCREASE ALONG AND SOUTH OF THE OHIO RIVER. APPEARS THAT NORTHERN
ZONES WILL BE DRY THROUGH THE NIGHT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
TRICKY CONVECTIVE FORECAST WILL CONTINUE WEDNESDAY WITH ZONAL FLOW
ALOFT AND EMBEDDED DISTURBANCES PROVIDING FOCUSING AT VARIOUS
TIMES.

AGAIN...FEEL THE BETTER CHANCE FOR PRECIPITATION LOOKS TO BE IN
THE SOUTHERN HALF OF THE CWA...CLOSER TO THE BOUNDARY AND THE
LIKELY BETTER INSTABILITY. AS IS USUALLY THE CASE...LINGERING
CLOUD COVER WILL PLAY A BIG ROLE IN WHAT AREAS ACTUALLY DO GET
ENOUGH SUN TO DESTABILIZE MORE SIGNIFICANTLY.

WITH THE AMOUNT OF SUN BEING THE MAIN QUESTION MARK FOR
TEMPERATURES...WILL GO CLOSE TO THE MIDDLE OF THE ROAD WITH
GUIDANCE (BIAS-CORRECTING THE NAM OR SREF LOOKED REASONABLE). THIS
PUTS VALUES SIMILAR TO WHAT IS OUT THERE TODAY.

BY WEDNESDAY NIGHT...A DRY PUSH WILL BE COMING IN FROM THE
NORTH...HELPING TO TEMPORARILY END THE CHANCE OF PRECIPITATION FOR
THE NORTHERN THIRD OF THE CWA. THIS WILL ALSO HELP LOWS DROP A BIT
LOWER THAN SEEN IN THE PRECEDING COUPLE OF NIGHTS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS AGREE ON MIN/LULL IN TS ACTIVITY THU NGT INTO FRI WITH FNT
TO THE N. GFS IS QUICKER IN PUSHING THE SFC LOW E ALONG WITH CDFNT
AND PCPN. LEANED TOWARDS THE SLOWER EC SOLUTION BASED ON THOUGHTS
ABOVE. SO KEPT PCPN IN SAT INTO SAT NGT.

HIGH PRESSURE BUILDS IN FOR THE LATER PART OF THE FORECAST PERIOD.

FOR TEMPS...WENT A MODEL BLEND OF GFS MOS/HPC. LOOKS LIKE FRI
WILL BE THE WARMEST DAY OF THE PERIOD WITH THE REGION WARM
SECTORED.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
CONVECTION IS CONTINUING TO TRAIN ACROSS SOUTHERN INDIANA AND
NORTHERN KENTUCKY BUT IT APPEARS IT WILL REMAIN TO THE SOUTH OF
KLUK/KCVG FOR THE NEXT FEW HOURS. IT LOOKS LIKE ANOTHER MCS MAY BE
DEVELOPING UPSTREAM ACROSS SOUTHERN ILLINOIS AND THIS WILL LIKELY
TRACK EAST ALONG CONVECTIVE BOUNDARY THROUGH DAYBREAK. THE
NORTHERN EXTENT OF THIS COULD CLIP KCVG/KLUK TOWARD 11Z OR SO.
AFTER THAT PASSES WE COULD SEE A LULL THROUGH LATE MORNING/EARLY
AFTERNOON BUT WE SHOULD DESTABILIZE ONCE AGAIN THROUGH MID TO LATE
AFTERNOON. BEST FORCING WILL REMAIN ACROSS OUR SOUTH AND THINK
KCVG/KLUK WILL REMAIN ON THE EDGE OF BEST CHANCE OF PCPN.
MEANWHILE...PATCHY IFR FOG WILL BE POSSIBLE THROUGH
DAYBREAK...ESPECIALLY IN AREAS THAT RECEIVED RAIN LAST EVENING.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY AND AGAIN SATURDAY
THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...CONIGLIO
AVIATION...JGL
Hazardous weather outlook, Jul 20, 4:55 AM EDT, 21 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT TUE JUL 20 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
455 AM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS. HEAVY RAIN WILL ALSO BE
POSSIBLE...WHICH MAY LEAD TO AREAS OF MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT. DAMAGING WIND GUSTS AND HEAVY RAIN WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY.

In the hours before

Local storm report, Jul 20, 9:57 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 PM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HEAVY RAIN       3 ESE TOLLESBORO        38.55N 83.52W
07/20/2010  E1.69 INCH       LEWIS              KY   TRAINED SPOTTER

            TOTAL FOR 07/20 AS OF 950 PM. SPOTTER LOCATION IS SOUTH
            OF RIBOLT.

&&

HATZOS
Local storm report, Jul 20, 11:55 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1155 PM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     FLOOD            AUGUSTA                 38.77N 84.00W
07/20/2010                   BRACKEN            KY   LAW ENFORCEMENT

            HIGH WATER ACROSS SEVERAL ROADS IN TOWN...INCLUDING ROUTE
            8.

&&
Special weather statement, Jul 21, 12:18 AM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1218 AM EDT WED JUL 21 2010

KYZ100-210445-
LEWIS KY-
1218 AM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS COUNTY
THROUGH 1245 AM EDT...

AT 1215 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
STRICKLETT...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CAMP DIX AND HEAD OF
GRASSY.

ALSO...TANNERY IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3841 8346 3859 8342 3856 8311 3850 8319
      3848 8319 3845 8321 3843 8323 3837 8323
Local storm report, Jul 21, 12:41 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1241 AM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HEAVY RAIN       3 ESE TOLLESBORO        38.55N 83.52W
07/21/2010  M1.00 INCH       LEWIS              KY   TRAINED SPOTTER

            1.00 INCHES OF RAIN IN 20 MINUTES. 3.00 INCHES STORM
            TOTAL.

&&
Local storm report, Jul 21, 1:45 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
145 AM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     FLASH FLOOD      3 SE MAYSVILLE          38.60N 83.74W
07/21/2010                   MASON              KY   LAW ENFORCEMENT

            NUMEROUS ROAD CLOSURES DUE TO HIGH WATER ACROSS THE
            COUNTY. SOME FAMILIES EVACUATED FROM HOMES IN EASTERN
            MASON COUNTY.

0138 AM     FLASH FLOOD      KINNICONICK             38.52N 83.34W
07/21/2010                   LEWIS              KY   LAW ENFORCEMENT

            SEVERAL ROAD CLOSURES ACROSS THE SOUTHERN HALF OF THE
            COUNTY DUE TO HIGH WATER. HIGH WATER IN HOMES NEAR
            TOLLESBORO.

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:47 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont3 hr
Jul 21, 12:54 AM EDTFlash Flood WarningILNScioto3 hr
Jul 21, 4:01 AM EDTFlash Flood WatchILNAdams, Brown, Clermont, Scioto16 hr
Jul 21, 11:42 AM EDTAreal Flood AdvisoryILNBrown, Clermont3 hr
Jul 21, 2:55 PM EDTAreal Flood AdvisoryILNClermont5 hr
Jul 21, 3:21 PM EDTAreal Flood AdvisoryILNAdams, Brown3 hr
Jul 20, 8:12 PM EDTAreal Flood AdvisoryILNLewis3 hr
Jul 20, 10:11 PM EDTFlash Flood WarningILNLewis4 hr
Jul 20, 11:02 PM EDTFlash Flood WarningILNBracken, Mason3 hr
Jul 20, 11:36 PM EDTSevere Thunderstorm WarningILNMason, Robertson26 min
Jul 21, 12:18 AM EDTSpecial Weather StatementILNLewis27 min
Jul 21, 12:21 AM EDTSevere Thunderstorm WarningILNLewis12 min
Jul 21, 12:32 AM EDTFlash Flood WarningILNBracken, Mason118 min
Jul 21, 3:46 AM EDTAreal Flood AdvisoryILNOwen2 hr
Jul 21, 5:45 AM EDTAreal Flood WarningILNLewis, Mason8 hr
Jul 21, 4:18 PM EDTAreal Flood AdvisoryILNLewis, Mason2 hr
Jul 21, 4:22 PM EDTSpecial Weather StatementILNMason53 min
Jul 21, 5:05 PM EDTSpecial Weather StatementILNCampbell, Kenton55 min
Jul 21, 5:28 PM EDTFlash Flood WarningILNCampbell, Kenton2 hr

Nearby

Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.